Minnesota, 2025

Hail and Damaging Wind in Minnesota, July 21, 2025

July 21, 2025 · NWS MPX · 5 events in 3 counties and zones

An isolated storm developed over McLeod County around noon and quickly strengthened as it traveled southeast through the afternoon. The storm produced thunderstorm winds that damaged tree branches and a tree in Sibley county before dropping a swath of large hail from roughly St Peter to Madison Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated storm developed over McLeod County around noon and quickly strengthened as it traveled southeast through the afternoon. The storm produced thunderstorm winds that damaged tree branches and a tree in Sibley county before dropping a swath of large hail from roughly St Peter to Madison Lake. The largest hail report was 2 inches in diameter on the north side of Lake Washington in Le Sueur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 11:51 AM CST, 12 minutes earlier. Its key messages:

  • Cluster of thunderstorms over the Dakotas approaching MN this morning may contain strong wind gusts before dissipating by this afternoon.
  • An active weather pattern will commence Tuesday and last through Thursday with multiple chances for showers/thunderstorms, including the potential for strong/severe storms during day and night periods.
  • Excessive heat likely Tuesday and Wednesday, including heat index values rising to the upper 90s to low 100s.
Area forecast discussion, Jul 21, 11:51 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1251 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- Cluster of thunderstorms over the Dakotas approaching MN this
  morning may contain strong wind gusts before dissipating by
  this afternoon.

- An active weather pattern will commence Tuesday and last
  through Thursday with multiple chances for
  showers/thunderstorms, including the potential for
  strong/severe storms during day and night periods.

- Excessive heat likely Tuesday and Wednesday, including heat
  index values rising to the upper 90s to low 100s.

&&

.DISCUSSION...
Issued at 447 AM CDT Mon Jul 21 2025

A potent cluster of thunderstorms approaching from the west
this morning continues to ride eastward, with an expected
southerly component turn, along an instability gradient. It
continues to be fed by SE surface winds as the WFO MPX coverage
area remains to the north of a stalled frontal boundary
extending across the CONUS from the northern Rockies through the
central Plains to the Ohio River valley. A potent shortwave
over the Dakotas is also helping nudge this cluster eastward but
it is expected to move into an areas of increased stability,
thus allowing it to dissipate before making much progress into
central-southern MN. That said, there are still several CAM
solutions that bring the complex into eastern MN, namely the TC
metro, indicating that this complex will take advantage of the
remaining nocturnal LLJ to maintain its severe potential
eastward so this will bear watching through late morning. There
have been a few severe-worthy wind reports out of this complex
while in SD.

Once past this morning MCS, focus turns to increasing moisture
as higher dewpoint air is brought in from the south, in
response to a building ridge from the Deep South nudging its way
northward. The surface front will still remain to the south,
helping keep the heat surge from making it this far north, at
least for today. Highs today will generally run from the mid 70s
to near 80, but a pocket of lower 80s is possible in far
western MN. Tonight into Tuesday, the aforementioned front to
the south will make its way northward, starting a period of not
only active weather with multiple periods of rain/thunderstorms
but also a return of excessive heat to the region.

Lows early Tuesday morning will range through the 60s north of
I-94 and into the lower 70s south of I-94. This will be
followed by highs on Tuesday from the mid 80s to lower 90s.
However, the moisture advection will continues, bringing
dewpoints into the low-mid 70s. Thus, heat index values on
Tuesday will range 90-100 degrees, highest along and south of
the Minnesota River. While the heat dome builds just to the east
of our coverage area, allowing for southwest flow with multiple
disturbances riding along it, a cold front dropping in from
south-central Canada will add another potent lifting mechanism
to a mix already containing highly unstable and moist air. Thus,
starting midday Tuesday, periods of rain with embedded
thunderstorms capable of strong/severe hail and/or winds will be
the rule across the area. Trying to pin where/when would have
the best potential of severe storms late Tuesday through late
Wednesday will be highly dependent on where minor shortwave
troughs/disturbances riding around the periphery of the upper
ridge and also dropping SE from Canada with the front, so
details still need to be resolved regarding severe potential.
That said, high confidence is there in having some storms
producing moderate to heavy rain at times. Not expecting any
flooding issues due to the high capacity of the ground to accept
plentiful rains, but cannot rules out rises on area rivers.

A small proverbial break in the action looks to come late
Wednesday morning followed by another round of fairly
widespread rain/thunderstorms Wednesday afternoon through
Wednesday night. Another day of bulk shear in the 35-40kt range,
MUCAPE over 4000 j/kg and next to no capping will promote
strong-severe thunderstorm development but the question of
where/when still exists, plus how much of the area will maintain
its instability versus being worked over from time to time. In
another repeat, excessive heat and humidity will be present but
shifting more into southern MN and western WI, with heat index
values again in the upper 90s to low 100s.

The aforementioned Canadian cold front will push through the WFO
MPX coverage area by late Thursday morning, bringing with it
some of the excessive heat and also the strong/severe potential
to the east. Some scattered showers/thunderstorms are still
possible on Thursday but post-frontal activity will be decidedly
weaker. Also, highs will drop back to the low-mid 80s both
Thursday and Friday.

Precipitation chances continue to decrease going into the
weekend but another surge of heat/humidity is looking more
viable for that period. Highs return to the mid-upper 80s with
another surge in moisture, bringing heat index values well into
the 90s. Will need to see how the forecast details play out over
the next bunch of days before going down the road of viewing
the upcoming weekend under the lens of excessive heat.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1239 PM CDT Mon Jul 21 2025

A wide mix of conditions across the region this afternoon with
some clear skies mixed with low clouds and showers/thunderstorms
coming off of outflow boundaries from this morning. One better
defined outflow boundary should continue to produce some showers
and storms into this afternoon for STC, RNH, and EAU. Things
should clear out overnight before another chance of rain and
thunderstorms arrives through the day tomorrow, with the best
chance for most terminals in the afternoon. STC may see some
morning showers and thunderstorms.

KMSP...Some thunderstorms are inbound for MSP early this
afternoon, which could lead to a quick brief reduction in
visibility with gusty winds and lightning. Things should clear
out after that passes, though a little pop up shower or
thunderstorm can't be ruled out late this afternoon into the
early evening. Tomorrow, there could be some morning showers,
but current forecasts suggest most of the precipitation should
stay to the north. A better chance for some storms in the
afternoon.

/OUTLOOK FOR KMSP/
WED...Mainly VFR. Chc P.M. MVFR/SHRA/TSRA. Wind SW 8-12 kts.
THU...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind SW 5-10 kts.
FRI...VFR, Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...
AVIATION...WFO MPX
Hazardous weather outlook, Jul 21, 2:41 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
341 AM CDT Mon Jul 21 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
341 AM CDT Mon Jul 21 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A cluster of thunderstorms approaching from the Dakotas this
morning may be strong to severe, capable of producing damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive heat is possible Tuesday and Wednesday, including heat
index values as high as the upper 90s to low 100s.

Several rounds of thunderstorms are expected Tuesday through
Thursday. Some of these thunderstorms may be strong to severe late
Tuesday through late Wednesday, possibly producing large hail or
damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this morning and possibly
later this week.

In the hours before

Special weather statement, Jul 21, 6:11 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
711 AM CDT Mon Jul 21 2025

MNZ049-057>059-066-211300-
McLeod MN-Stearns MN-Kandiyohi MN-Meeker MN-Wright MN-
711 AM CDT Mon Jul 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT MEEKER...NORTHWESTERN
MCLEOD...SOUTHEASTERN KANDIYOHI...SOUTH CENTRAL STEARNS AND
SOUTHWESTERN WRIGHT COUNTIES UNTIL 8 AM CDT...

At 711 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Paynesville to 7 miles north of
Bird Island, or extending from 19 miles northeast of Willmar to 20
miles south of Willmar, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hutchinson, Litchfield, Cokato, Dassel, Atwater, Watkins, Kimball,
  Grove City, Cosmos, Greenleaf, Forest City, Manannah, Darwin, Lake
  Lillian, South Haven, Thorpe, Litchfield Airport, Strout, Cedar
  Mills and Corvuso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4493 9491 4508 9484 4533 9482 4533 9421
      4497 9419 4486 9431 4488 9450 4489 9450
      4489 9458
TIME...MOT...LOC 1211Z 282DEG 33KT 4533 9477 4509 9470 4486 9489

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Local storm report, Jul 21, 6:13 AM CST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     Tstm Wnd Gst     2 W Atwater             45.14N 94.81W
07/21/2025  M50 MPH          Kandiyohi          MN   Mesonet

            Mesonet station MN159 U.s.12 - Atwater - Mp
            85.4.

&&

BPH
Special weather statement, Jul 21, 6:59 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 AM CDT Mon Jul 21 2025

MNZ051-059>061-066-068-211345-
Anoka MN-Hennepin MN-Sherburne MN-McLeod MN-Wright MN-Carver MN-
759 AM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT HENNEPIN...NORTHEASTERN
MCLEOD...NORTHERN CARVER...WEST CENTRAL ANOKA...SOUTHEASTERN
SHERBURNE AND WRIGHT COUNTIES UNTIL 845 AM CDT...

At 759 AM CDT, Doppler radar was tracking a strong thunderstorm over
Howard Lake, or 10 miles southwest of Buffalo, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Buffalo, Plymouth, Maple Grove, Eden Prairie, Minnetonka,
  Shakopee, Chaska, Ramsey, Elk River, Chanhassen, Hopkins, Anoka,
  St. Michael, Otsego, Monticello, Waconia, Big Lake, Mound, Rogers
  and Orono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4484 9430 4505 9418 4532 9422 4530 9416
      4534 9411 4534 9343 4481 9341 4480 9354
TIME...MOT...LOC 1258Z 276DEG 37KT 4508 9401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 21, 8:37 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 AM CDT Mon Jul 21 2025

MNZ076-077-211500-
Rice MN-Le Sueur MN-
937 AM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RICE AND
SOUTHEASTERN LE SUEUR COUNTIES UNTIL 10 AM CDT...

At 937 AM CDT, Doppler radar was tracking a strong thunderstorm near
Le Center, or 19 miles west of Faribault, moving east at 35 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Montgomery, Le Center, Waterville, Morristown, Kilkenny and
  Sakatah Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4429 9379 4446 9369 4441 9334 4420 9342
TIME...MOT...LOC 1436Z 285DEG 30KT 4436 9366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BPH
Special weather statement, Jul 21, 11:14 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1214 PM CDT Mon Jul 21 2025

MNZ066>068-211800-
Sibley MN-Carver MN-McLeod MN-
1214 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT MCLEOD...WEST CENTRAL CARVER
AND NORTH CENTRAL SIBLEY COUNTIES UNTIL 1 PM CDT...

At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm
near Hutchinson, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hutchinson, Glencoe, Lester Prairie, Silver Lake, Green Isle,
  Sumter, New Germany, Plato, Biscay, Lake Marion Regional Park,
  Glencoe Airport and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4493 9450 4494 9450 4489 9397 4467 9401
      4477 9450
TIME...MOT...LOC 1714Z 279DEG 24KT 4485 9445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Strus
Special weather statement, Jul 21, 11:41 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Mon Jul 21 2025

MNZ066-067-211800-
Sibley MN-McLeod MN-
1241 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCLEOD AND NORTH
CENTRAL SIBLEY COUNTIES UNTIL 1 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm
near Brownton, or 14 miles south of Hutchinson, moving south at 25
mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Brownton, Green Isle and New Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4476 9440 4468 9398 4454 9429
TIME...MOT...LOC 1741Z 341DEG 22KT 4469 9431

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Strus

The radar

The Minneapolis radar (KMPX), 55 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sibley

When
July 21, 12:03 PM CST to 12:12 PM CST
Where
Sibley County, 4.48 mi W of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.610, -94.170

Many 3 to 4 inch branches down, and one tree knocked down west of Arlington.

Hail, Nicollet

When
July 21, 12:47 PM CST to 12:51 PM CST
Where
Nicollet County, 4.25 mi NE of Traverse
Measured
1.75 in hail
Reported by
Public
Coordinates
44.400, -93.970

Quarter to golf ball sized hail.

Hail, Nicollet

When
July 21, 12:53 PM CST to 12:58 PM CST
Where
Nicollet County, 1.38 mi N of St Peter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -93.950

Quarter sized hail near the Kwik Trip in St Peter.

Hail, Le Sueur

When
July 21, 1:10 PM CST to 1:17 PM CST
Where
Le Sueur County, 5.06 mi SSW of Cleveland
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
44.260, -93.860

Hail, Le Sueur

When
July 21, 1:16 PM CST to 1:23 PM CST
Where
Le Sueur County, 6.3 mi S of Cleveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.240, -93.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286601, 1286602, 1286603, 1286606, 1286605.